U.S. doctors online nowAsk doctors free
CA
A 25-year-old male asked:

Do psychiatric medications cause nerve damage or neuropathy?

2 doctor answers7 doctors weighed in
Dr. Patrick Tapia
Psychiatry 13 years experience
Most do not: No antidepressants cause nerve damage. Some antipsychotics could cause dyskinesia that could be construed as a sort of nerve damage although the atypical antipsychotics only do this rarely. The mood stabilizers may negatively impact neurodevelopment in children according to some research. However, lithium is thought to actually be neuroprotective.
Dr. Shariq Refai
Psychiatry 13 years experience
Not usually: Each psychiatric medication reacts differently in different people. Each one has different side effects. Neuropathy is not usually a side effect of them. If you are on some medications and you are having neuropathy then it is prudent to discuss it with your prescribing physician who can review your medications and prescribe accordingly based on your side effects.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 32-year-old member asked:
1 doctor answer1 doctor weighed in
A 28-year-old male asked:
1 doctor answer3 doctors weighed in
A 42-year-old female asked:
1 doctor answer7 doctors weighed in
A 43-year-old member asked:
2 doctor answers8 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 27, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.